Thunderstorm Wind, Onondaga
- When
- August 6, 4:03 PM EST
- Where
- Onondaga County, Jordan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 43.070, -76.470
Thunderstorm winds blew down trees and wires.
Scattered severe thunderstorms developed over central New York during the afternoon of the 6th. Warm humid air combined with an upper level disturbance to form the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Scattered severe thunderstorms developed over central New York during the afternoon of the 6th. Warm humid air combined with an upper level disturbance to form the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 6, 2:33 PM EST, 1 hour 30 minutes earlier.
Area Forecast Discussion
National Weather Service Binghamton NY
333 PM EDT Mon Aug 6 2018
.SYNOPSIS...
Warm and humid weather continues into Tuesday. A slow moving
frontal boundary will bring a chance of showers and thunderstorms
through midweek. A few storms could be strong, producing heavy
rain, gusty winds and small hail. Dry weather returns by Thursday.
&&
.NEAR TERM /THROUGH TUESDAY/...
330 PM Update...
This Evening: Scattered showers and thunderstorms have developed
over western NY and should slowly drift off to the east across
Steuben county, the northern Finger Lakes, Syracuse metro area
and parts of Oneida county. Coverage is limited with these
storms, but a few could produce heavy downpours, cloud to ground
lightning and gusty winds. This activity is expected to wane
shortly after sunset. Temperatures remain hot into the early
evening hours, 85-92 degrees, with some areas still seeing heat
indices between 95-100 through 7pm or so. Heat advisory remains
in effect, but is set to expire this evening.
Tonight: This cold front will draw closer tonight but with the
loss of daytime heating any isolated thunderstorms should
dissipate for the most part. With continued muggy conditions
and some clouds lows should only fall back into the upper 60's
on average. The additional clouds should limit fog formation
overnight. Cannot rule out some patchy fog in Susquehanna and
Delaware river valleys...also perhaps in the valleys of NE PA.
On Tuesday, A batch of showers and thunderstorms should sweep
through the area late morning into the afternoon hours,
potentially lasting into the evening across southeastern zones.
Modest instability is expected out ahead of these storms with
CAPE values around 1000-2000 J/KG CAPE and steep low level
lapse rates. However, lapse rates are modeled to be fairly poor
in the mid-levels. 0-6 KM bulk shear looks to be around 15-25
knots south, but closer to 30-35kts north. So in addition to
heavy downpours and lightning a few storms may produce gusty
winds and perhaps small hail. Confidence in these elements is
too low now for inclusion in the point and click forecast with
this forecast update. SPC maintains a marginal risk for our area.
Forecasting the high temperatures is tricky for Tuesday given
the potential for afternoon thunderstorms with a wider spread
between the MET/MAV and ECS guidance sets. Overall, the MET
looked too cool and our forecast went away from it still keeping
most areas in the mid and upper 80's for highs on Tuesday.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
330 PM Update...
Not much change to the short term forecast ideas. Main forecast
adjustments were to the timing of features and to raise PoPs
Wednesday as confidence is increasing.
Tuesday night the most widespread activity through the evening
hours will be across the southern & eastern parts of the
forecast area where the frontal boundary is progged to stall.
After midnight convective coverage will be isolated at best
(mainly south/east along decaying front) due to loss of diurnal
heating and lack of forcing.
Wednesday/Wednesday night...Upper level trough axis will move
into the vicinity during this period, with a well defined
shortwave also moving through. This feature combined with an
area of low pressure tracking through the northern tier of
Pennsylvania will bring an increase of showers and thunderstorms
during the afternoon. Models indicate the best instability will
be from the southern tier south through the Wyoming valley. CIPS
analogs for similar historic events also showed the highest
probability for severe t'storms across NE PA with this type of
set up. SPC has added NE PA into a marginal risk for severe
storms Wednesday...so this fits very well. Models indicate the
convective activity will be slow to dissipate Wednesday evening
as upper level wave lags the surface features. Highs will range
in the upper 70s to lower 80s (except mid-80s Wyoming Valley
region) under mostly cloudy skies. Lows Wednesday night will be
a touch cooler, in the lower to mid-60s.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Weak, transient surface ridging will move across the forecast area
Thursday in wake of the front. This, combined with a slightly drier
airmass, will result in what'll likely be the driest day of the Day
4 through 7 period. Highs should range from the upper 70s to the
middle 80s, despite the continued presence of an upper-level trough
over the region.
Additional energy diving south into the Upper Midwest will aid in
downstream amplification of the upper trough Thursday night/Friday.
This will help push the next cold front into the forecast area for
the end of the week. Right now, it looks like the deepest moisture
associated with this system should be confined to areas closer to
the surface front. I don't plan on making any significant changes
at this time to timing of precipitation probabilities Thursday
night. Timing of the front will be key and will be refined as we
get closer to the event.
The front should become increasingly parallel to the upper flow
Friday, resulting in a gradual slowing of the feature's forward
speed. This should allow the front to become nearly stationary has
it heads into Central Pennsylvania. Expect the possibility of
showers and thunderstorms to continue across much of the area
Friday.
Forecast uncertainty increases for the Saturday through Monday
period with regard to the evolutionary aspects of the upper-level
trough. In general, an upper low is forecast to develop somewhere
in the Ohio Valley by the end of the weekend. As subtropical
ridging over the Atlantic builds westward, we could see deepening
moisture over our area. Signals in the ensembles aren't that strong
right now, but the pattern does warrant some watching. Regardless
of the how things evolve, we're confident that the odds of seeing
showers and thunderstorms will continue for the Saturday through
Monday period.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Prevailing VFR throughout much of the TAF period. Should be
partly sunny this afternoon with just few/sct CU between 3-6k ft
agl around. Cannot rule out an isolated shower and/or t'storm
later this afternoon into the early evening, mainly INVOF KSYR
and KRME. Added tempo groups to these two terminals to cover
this potential...highest confidence to see any convective
activity was at KSYR. Overnight it should be mainly dry, with
more sct clouds between 2.5-5k ft agl around. Some patchy fog
may try to form again during the predawn hours, especially near
KELM and KAVP...put in some brief MVFR restrictions here
mainly 07/09-12z timeframe. Next weather system moves into
the area from the west late Tuesday morning, bringing renewed
chances for -shra and possible -tsra to much of the area. These
shra/tsra will continue to overspread the area into Tuesday
afternoon, and could bring occasional MVFR restrictions.
Winds will be WSW 6-12 kts this afternoon, decreasing and
becoming variable overnight. Turning back WSW up to 10 kts
later Tuesday morning into the afternoon.
Outlook...
Tuesday afternoon and Wednesday...Restrictions likely at times
in scattered showers and t'storms.
Thursday...Mainly VFR.
Friday and Saturday...Restrictions possible at times in
scattered showers and t'storms.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Heat Advisory until 9 PM EDT this evening for NYZ009-015>018-
023>025-036-037-055.
&&
SYNOPSIS...MJM
NEAR TERM...MJM/MWG
SHORT TERM...MJM/RRM
LONG TERM...DAB
AVIATION...MJMHazardous Weather Outlook National Weather Service Binghamton NY 309 PM EDT Mon Aug 6 2018 NYZ022-044>046-056-057-062-PAZ038>040-043-044-047-048-072-071915- Steuben-Cortland-Chenango-Otsego-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- 309 PM EDT Mon Aug 6 2018 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This evening and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered strong and isolated severe thunderstorms are possible Tuesday afternoon and again during the day Wednesday. A few thunderstorms may contain gusty winds and hail. Be sure to check back for the latest forecast updates. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NYZ009-015>018-023>025-036-037-055-071915- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Schuyler- Chemung-Tompkins-Madison-Southern Oneida-Tioga- 309 PM EDT Mon Aug 6 2018 ...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York. .DAY ONE...This evening and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered strong and isolated severe thunderstorms are possible Tuesday afternoon and again during the day Wednesday. A few thunderstorms may contain gusty winds and hail. Be sure to check back for the latest forecast updates. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Binghamton NY
401 PM EDT MON AUG 6 2018
NYZ016-017-062045-
Southern Cayuga NY-Seneca NY-
401 PM EDT MON AUG 6 2018
...STRONG THUNDERSTORM WILL AFFECT...CENTRAL SENECA AND SOUTHWESTERN
CAYUGA COUNTIES UNTIL 445 PM EDT...
At 400 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kendaia, or 10 miles southeast of Geneva, moving east at 20 mph.
Half inch hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Auburn, Romulus, Fayette, Fleming, Genoa, Ledyard, Union Springs,
Aurora, Ovid and Kendaia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
LAT...LON 4293 7650 4266 7643 4264 7690 4267 7690
4273 7694 4276 7695 4276 7696 4282 7698
4282 7697
TIME...MOT...LOC 2000Z 259DEG 17KT 4275 7686
DGMSpecial Weather Statement
National Weather Service Binghamton NY
436 PM EDT MON AUG 6 2018
NYZ015-016-022-062115-
Steuben NY-Seneca NY-Yates NY-
436 PM EDT MON AUG 6 2018
...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN SENECA...YATES AND
NORTH CENTRAL STEUBEN COUNTIES UNTIL 515 PM EDT...
At 435 PM EDT, Doppler radar was tracking a strong thunderstorm over
Naples, or 14 miles east of Dansville, moving east at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Penn Yan, Benton, Potter, Middlesex, Italy, Ovid, Dresden, Lodi,
Kendaia and Caywood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4258 7737 4267 7737 4267 7736 4272 7734
4276 7713 4276 7698 4280 7697 4282 7687
4256 7676 4254 7753 4258 7753
TIME...MOT...LOC 2035Z 270DEG 34KT 4260 7741
MJMSpecial Weather Statement
National Weather Service Binghamton NY
452 PM EDT MON AUG 6 2018
NYZ017-018-062130-
Onondaga NY-Southern Cayuga NY-
452 PM EDT MON AUG 6 2018
...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN CAYUGA AND NORTHERN
ONONDAGA COUNTIES UNTIL 530 PM EDT...
At 452 PM EDT, Doppler radar was tracking a strong thunderstorm over
Weedsport, or 7 miles north of Auburn, moving east at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Syracuse, Clay, Cicero, Lysander, Van Buren, Baldwinsville, North
Syracuse, Solvay, Sennett and Liverpool.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4322 7609 4320 7608 4318 7599 4313 7595
4309 7598 4297 7669 4302 7670 4303 7649
4310 7650 4311 7647 4323 7647 4323 7630
4320 7628 4321 7626 4324 7627 4320 7622
4322 7620 4327 7621
TIME...MOT...LOC 2052Z 267DEG 28KT 4304 7661
MJMThe Ft Drum radar (KTYX), 99 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
2 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew down trees and wires.
Thunderstorm winds blew down trees and wires.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782310, 782311.